Doctors Lounge - Urology AnswersBack to Urology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/13/2017.
Forum Name: Urology Topics
|Avarus - Thu Jul 28, 2005 12:47 am|
I am really terrified, I keep having to use the bathroom whenever I drink water. It's like it's going straight through my body in no time at all, I can drink like 500ml and than urinate it all out in like 1~2 hours. I haven't really noticed any increase in thirst and my urine concentrates when I am not drinking water, and when I sleep I can go about 5-7 hours without having to get up to urinate although when I do it tends to be concentrated and there is a lot.
I went to a doctor a couple weeks ago and he did that dipstick test on my urine to test for any thing and he said it was clean and told me not to worry it would go away eventually. But I am still urinating frequently after I drink. I had full blood work done like 3 months ago and everything was fine, and I have had a cholesterol and fasting blood glucose where I was told I was hypoglycemic.
I looked up on the net and the only thing I could find was diabetes insipidis and renal failure, I am really terrified at the moment that my kidney's are shutting down and I am going to the doctor again on friday. But all the sites and information I looked into said it took time for stuff like DI and Kidney failure to actually cause symptoms and that long before it gets to the point that it will show up on urinalisys or blood tests.
Oh, I am also taking 20mg of Fluoxetine - Prozac(sp?), and one of the side effects is Polyuria and my symptoms started a couple days after taking it, but I asked my doctor and he said no.
|Dr. Anthony Solomon - Thu Jul 28, 2005 7:41 am|
Urinary retention, rather than polyuria, is stated by the manufacturer of Prozac as a possible side-effect. A note by the manufacturer is that it should be used with caution if renal function is impaired. Has renal function been estimated? Renal function tests involve estimations of urea, creatinine, electroytes and creatinine clearance. An added investigation would be imaging procedures of the urinary tract, such as an ultrasound of the kidneys, ureters, and bladder.
Dr Anthony Solomon
Consultant Physician, Tropical & Genitourinary Medicine
|Avarus - Thu Jul 28, 2005 9:39 am|
I don't believe it has been, I had my urine dipped or whatever it is they do with that paper test and it came up negative and I had my electrolytes checked 3 months ago when I went in for heart palpitations to check for possible causes the blood test was good according to my doctors.
Those are the side effects listed at Mentalhealth.com as well as many other places. It might be a coincidence that my polyuria started 2~3 days after I started taking Prozac, but before that I had 3 blood tests in the last 2 months one when I complained of palpitations which checked my cbc, thyroid hormones, and I believe electrolytes incase I was dehydrated. Once again in the hospital when I thought I might be having a heart attack, and then again to check cholesterol and blood sugar all of which came back negative for an abnormalities. Then I had a urine test which my doctor performed the dipstick test which came up negative for anything.
I guess though this means it's not all in my head, or something that's just going to go away. What are the chances of it being something serious?
Oh I also forgot to mention I had an ultrasound of my abdomon 3 years ago when I complained of discomfort in my lower abdomon which was later diagnosed as Irratible Bowel.
Although I was told that the ultrasound wasn't to check my colon but other organs to make sure it wasn't them, everything was okay back then as well.
|Dr. Anthony Solomon - Thu Jul 28, 2005 3:48 pm|
Polyuria is not listed as a rare or possible side-effect of Prozac in the latest edition of the BNFdated March 2005. The BNF provides prescribers, pharmacists, and other healthcare professionals with sound up-to-date information on medicines. Information about drugs contained in the BNF is drawn from the manufacturers' product literature, medical and pharmaceutical literature, as well as regulatory and professional authorities. Advice in the BNF is constructed from clinical literature, and reflects an evalution of a drug from diverse sources.
There is one way to check if this drug is causing your symptom of polyuria - under the supervision of the doctor who prescribed the drug for you, gradually reduce the dose or take it every other day and see if the problem resolves. That said, you must be aware that the manufacturer advises that in mild to moderate renal impairment, the drug should be given on alternate days; in severe renal impairment, the drug is to be avoided.,
Your next line of investigation is to undergo a renal function profile to check kidney function.
Dr Anthony solomon
Consultant Physician, Tropical & Genitourinary Medicine
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.